What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 1, 3:54 AM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 1, 3:54 AM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
454 AM EDT Wed Jul 1 2020
.SHORT TERM...(Today through Thursday)
Issued at 453 AM EDT WED JUL 1 2020
There is finally an end in site to this very wet pattern we have
been having. It won't be today...but just one day away...
We are still in the midst of a blocking pattern, with a strong upper
level low to our NE, and a SW leaning trough axis that will include
much of the state to start the day. This trough axis will slowly
shift southward through the state during the day, continuing to move
away from the state as we head into the evening and overnight. At
the surface, we will have a stationary and quickly weakening boundary
parked just NE of the CWA, which should dissipate by this evening,
while another stationary boundary sets up just to our south by the
afternoon. This strengthening southern boundary, along with the
upper level lift of the trough, should be enough to promote more
shower and thunderstorm development, mainly across the southern half
of the CWA. This is also closer to where the 850 boundary will be
set up by this afternoon, as it continues on it's track southward as
well.
With generally southerly flow in place in the low levels below the
850 boundary, temperatures will be trend a bit warmer today compared
to yesterday. In fact, highest temps may be across the northern CWA,
away from the convection and cloud cover. As far as storms, the warm
temps and the moist atmosphere will lend themselves to another day
of very strong instability, with CAPE over 3,000 J/kg and lapse
rates between 6 and 7 degrees C/kg by 18Z. With drying in the upper
levels, and moisture confined to the llvls, once again everything
looks perfect for a severe weather setup...except for the winds.
Above the 850 boundary, light northerly winds will be in place, with
very little llvl directional or really any speed shear for that
matter. If anything, the winds will be backing as we move up the
column. So, as has been the case in previous days, expect storms to
pulse up (some fairly high)...but they will be unorganized, they
will not propagate very quickly, and then about as fast as they
pulse up, they will begin to collapse on themselves. Another thing
to note is that the moisture will be very shallow in the llvls, with
PWATS not nearly as high as previous days. Therefore, the flash
flood potential today will be isolated at best.
Once we head into the overnight, the trough axis and frontal
boundary will continue to shift farther southward away from the
state. Meanwhile, high pressure will begin to build in from the
north. This will allow for clearing skies across the region. A near-
surface inversion also looks to set up, which could trap llvl
moisture near the surface, and may lead to fog development across
much of the CWA.
By Thursday, this high pressure will continue to work its way into
the region, with mostly clear skies expected to remain intact.
Diurnally driven convection will likely develop to our south, closer
to the boundary, but latest models do not show any precip making it
as far north as our CWA. If this holds true, this could be our first
dry forecast day in quite some time! Temperatures will warm a bit
more, with highs in the upper 80s across the board.
.LONG TERM...(Thursday night through Tuesday)
Issued at 425 AM EDT WED JUL 1 2020
The models remain in broad agreement on the pattern aloft through
the extended portion of the forecast. They all depict ridging over
the area during this time with scant opportunities for influences of
any mid level impulses of note - this is despite the ridge not being
particularly strong. As a result, expect some weakness to its
suppression effects with time - especially after the 4th. In fact,
Sunday may see the best chance at some minor influence from a mid
level wave's tail end drifts southwest through eastern Kentucky
briefly knocking the ridge towards the 585 height decameter. The
GFS is a bit more aggressive with this, still rather weak
intrusion, than the ECMWF. Heights pop back up by that afternoon
and likely remain near the 588 level through the start of the new
week. Given the small model spread see no reason for any large
scale deviations from the NBM starting point.
Sensible weather will feature the typical doldrums of summer with
very warm temperatures and the increasing chances of showers and
thunderstorms each afternoon and into the evening - adhering to the
normative diurnal pattern. Slightly higher heights aloft through
Saturday will minimize the afternoon convection, but they decrease a
notch for Monday and Tuesday likely yielding better chances for
more than isolated convection. Temperatures will also benefit
from the higher heights initially, though probably mitigated on
Friday in the Cumberland Valley by the higher moisture content in
the ground from the recent rains. Saturday and Sunday should have
less of that component affecting temperatures but for the week's
beginning more clouds and convection will keep afternoon readings
a tad lower compared to the weekend numbers. At night, expect a
decent ridge to valley temperature split through Sunday morning as
diurnal cu will clear off each evening and built up later in the
morning. Thereafter, just a small difference is anticipated owing
to the higher moisture content.
For temperatures in the extended from the NBM, made minor and
mainly point based adjustments for highs each day - though more
significant and terrain based adjustments to lows each night -
more so early on. With the PoPs, played along with the NBM's
sensible, diurnal driven pattern - only slightly enhancing it
each mid to late afternoon.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
ISSUED AT 159 AM EDT WED JUL 1 2020
Conditions should remain dry at the TAF sites overnight, with
cloud cover helping to inhibit fog development. The exceptions are
KSJS and KSYM, which are both located on the outskirts of the
cloud deck. This will make the forecast a complicated one
overnight. If clouds move across the TAF site, fog will not
develop. However, if the cloud deck retreats and clearing occurs,
VIS may quickly drop, as has already occurred so far during the
overnight. Went IFR at both sites, but could see some variability
in both directions. Will update TAFs if conditions become
predominate enough to warrant it.
Once we hit daybreak, another round of sct showers and
thunderstorms are on tap, mainly during the afternoon and early
evening. Given the uncertainty on where these storms will set up,
kept with predominate VFR conditions and VCTS...however, any
shower or storm could result in a quick deterioration of
conditions as it moves over. These should dissipate again by
evening, with VFR conditions on tap heading into the first part of
the overnight. Winds will generally be light and variable through
the period, outside of any stronger storms.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...JMW
LONG TERM...GREIF
AVIATION...JMW
Hazardous weather outlook, Jul 1, 3:03 AM EST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
403 AM EDT Wed Jul 1 2020
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021115-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
403 AM EDT Wed Jul 1 2020
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
Scattered thunderstorms will be possible today, mainly in the
afternoon and early evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms will be possible at times from Sunday through
Tuesday, mainly during the afternoon and early evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
JMW/GREIF
In the hours before
Special weather statement, Jul 1, 4:41 AM EST, 19 minutes before
Special Weather Statement
National Weather Service Jackson KY
541 AM EDT Wed Jul 1 2020
KYZ044-052-104-106-107-109-110-119-120-011430-
Fleming-Rowan-Elliott-Morgan-Johnson-Magoffin-Floyd-Martin-Pike-
Including the cities of Flemingsburg, Morehead, Sandy Hook,
West Liberty, Paintsville, Salyersville, Prestonsburg,
Wheelwright, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
541 AM EDT Wed Jul 1 2020
...Areas of Dense Fog Possible During the Morning Commute...
The lack of cloud cover across far northeast Kentucky has led to
conditions favorable for fog development. Fog will be worst in
the deeper valleys and near bodies of water. Be cautions if
traveling, as visibilities could quickly be reduced to a quarter
mile or less in some locations. Use low beam headlines and allow
extra time to reach your destination. Fog should lift and
dissipate by 9AM today.
JMW